Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Geodesic flows, interval maps, and symbolic dynamics


Authors: Roy Adler and Leopold Flatto
Journal: Bull. Amer. Math. Soc. 25 (1991), 229-334
MSC (1991): Primary 58F11, 58F17
DOI: https://doi.org/10.1090/S0273-0979-1991-16076-3
MathSciNet review: 1085823
Full-text PDF Free Access

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • [A] E. Artin, Ein mechanisches System mit quasiergodischen Bahnen, Abh. Math. Sem. Univ. Hamburg 3 (1924), 170-175.
  • [AF1] R. L. Adler and L. Flatto, Cross section maps for geodesic flows. I (the modular surface), Ergodic Theory and Dynamical Systems, vol. 2, Proceedings Special Year Md. (1979-1980) Progress in Math., Birkhäuser, Boston, Basil, and Stuttgart, pp. 103-161. MR 670077
  • [AF2] R. L. Adler and L. Flatto, Cross section map for the geodesic flow on the modular surface, Contemporary Math., vol. 26, Amer. Math. Soc., Providence, RI, 1984, pp. 9-24. MR 737384
  • [AF3] R. L. Adler and L. Flatto, The backward continued fraction map and the geodesic flow, Ergodic Theory Dynamical Systems 4 (1984), 487-492. MR 779707
  • [AM] R. L. Adler and B. Marcus, Topological entropy and equivalence of dynamical systems, Mem. Amer. Math. Soc., no. 219, Amer. Math. Soc., Providence, RI, 1979. MR 533691
  • [AW] R. L. Adler and B. Weiss, Similarity of automorphisms of the torus, Mem. Amer. Math. Soc., no. 98, Amer. Math. Soc., Providence, RI, 1970. MR 257315
  • [AK] W. Ambrose and S. Kakutani, Structure and continuity of measurable flows, Duke Math. J. 9 (1942), 25-42. MR 5800
  • [Ar] V. I. Arnold, Mathematical methods of classical mechanics, Springer-Verlag, New York, Berlin, Heidelberg, 1978. MR 690288
  • [AKS] J. Ashley, B. P. Kitchens, and M. Stafford, Boundaries of Markov partitions, Trans. Amer. Math. Soc. (to appear). MR 1073772
  • [B] A. F. Beardon, The geometry of discrete groups, Springer-Verlag, New York, Berlin, Heidelberg, 1983. MR 698777
  • [Be] K. Berg, On the conjugacy problem for K-systems, Ph.D. Thesis, Univ. of Minnesota, 1967.
  • [Bi] P. Billingsley, Ergodic theory and information, John Wiley & Sons, Inc., NY, 1965. MR 192027
  • [BS] J. S. Birman and C. Series, Dehn's algorithm revisited, with applications to simple curves on surfaces, Proc. of Alta, Utah Conf. on Combinatorial Group Theory (1984) (Gersten and Stallings, eds.) (to appear). MR 744104
  • [Bo1] R. Bowen, Markov partitions for Axiom A diffeomorphisms, Amer. J. Math. 92 (1970), 725-745. MR 277003
  • [Bo2] R. Bowen, Markov partitions and minimal sets for Axiom A diffeomorphisms, Amer. J. Math. 92 (1970), 907-918. MR 277002
  • [Bo3] R. Bowen, Equilibrium states and the ergodic theory of Anosov diffeomorphisms, Lecture Notes in Math., vol. 470, Springer-Verlag, NY, 1975. MR 442989
  • [Bo4] R. Bowen, On Axiom A diffeomorphisms, CBMS Regional Conf. Ser. in Math., no. 35, Amer. Math. Soc., Providence, RI, 1977. MR 482842
  • [BoS] R. Bowen and C. Series, Markov maps associated with Fuchsian groups, Inst. Hautes Études Sci., Publ. Math. 50 (1979), 153-170. MR 556585
  • [BKM] M. Boyle, B. Kitchens, and B. Marcus, A note on minimal covers for sofic systems, Proc. Amer. Math. Soc. 95 (1985), 403-411. MR 806078
  • [BMT] M. Boyle, B. Marcus, and P. Trow, Resolving maps and the dimension group for shifts of finite type, Mem. of Amer. Math. Soc., no. 377, Amer. Math. Soc., Providence, RI, 1987. MR 912638
  • [CP] E. M. Coven and M. E. Paul, Sofic Systems, Israel J. Math. 20 (1975), 165-177. MR 383379
  • [CFS] I. P. Cornfeld, S. V. Fomin, and Ya. G. Sinai, Ergodic theory, Springer-Verlag, New York, Berlin, Heidelberg, 1982. MR 832433
  • [D] M. Dehn, Papers on group theory and topology, edited and translated by John Stillwell, Springer-Verlag, New York, Berlin, Heidelberg, 1987. MR 881797
  • [Do] W. Doeblin, Remarques sur la théorie métrique des fractions continues, Compositio Math. (1940), 353-371. MR 2732
  • [H] G. A. Hedlund, On the metrical transitivity of the geodesics on closed surfaces of constant negative curvature, Ann. of Math. (2) 35 (1934), 787-808. MR 1503197
  • [Ho] E. Hopf, Ergodic theory and the geodesic flow on surfaces of constant negative curvature, Bull. Amer. Math. Soc. 77 (1971), 863-877. MR 284564
  • [KSS] A. Katok, Ya. G. Sinai, and A. M. Stepin, Theory of dynamical systems and general transformation groups with an invariant measure, J. Soviet Math. (1977), 974-1064. Transl. (2) 17 (1961), 277-364.
  • [M] B. Maskit, On Poincaré theorem for fundamental polygons, Adv. in Math. 7 (1971), 219-230. MR 297997
  • [Ma] R. M. May, Simple mathematical models with very complicated dynamics, Nature 261 (1976), 459-467.
  • [Mo] M. Morse, Symbolic dynamics, Instituted for Advanced Study Notes, Notes by Rufus Oldenburger, Princeton, 1966 (unpublished).
  • [MPV] J. Moser, E. Phillips, and S. Varadhan, Ergodic theory, a Seminar, Lecture Notes in Math., New York Univ., NY, 1975, pp. 111-120. MR 486431
  • [N] J. Nielsen, Untersuchungen zur Topologie der geschlossen zweiseitigen Flächen, Acta Math. 50 (1927), 189-358. MR 1555256
  • [O] D. S. Ornstein, Ergodic theory, randomness, and dynamical systems, Yale Math. Monographs 5, New Haven and London, Yale Univ. Press, 1974. MR 447525
  • [OW] D. S. Ornstein and B. Weiss, Geodesic flows are Bernoullian, Israel J. Math. 14 (1973), 184-198. MR 325926
  • [P] W. Parry, Intrinsic Markov chains, Trans. Amer. Math. Soc. 112 (1964), 55-66. MR 161372
  • [R] A. Renyi, Representation for real numbers and their ergodic properties, Acta Math. Akad. Sci. Hungary 8 (1957), 477-493. MR 97374
  • [Ro] V. A. Rohlin, Exact endomorphisms of a Lebesgue space, Izv. Acad. Nauk. SSSR Ser. Mat. 25 (1961), 499-530; Amer. Math. Soc. Transl. (2) 39 (1964), 1-37. MR 143873
  • [Ru] D. Ruelle, Thermodynamic formalism, Encyclopedia of Math, and Applications 5, Addison-Wesley, Reading, MA, 1978. MR 511655
  • [S1] C. Series, Symbolic dynamics for geodesic flows, Acta Math. 146 (1981), 103-128. MR 594628
  • [S2] C. Series, The infinite word problem and limit sets in Fuchsian groups, Ergodic Theory Dynamical Systems 1 (1981), 337-360. MR 662473
  • [S3] C. Series, Geometrical Markov coding of geodesics on surfaces of constant negative curvature, Ergodic Theory Dynamical Systems 6 (1986), 601-625. MR 873435
  • [Sh] M. Shub, Global stability of dynamical systems, Springer-Verlag, NY, 1967. MR 869255
  • [SS] M. Shub and D. Sullivan, Expanding maps of the circle revisited, Ergodic Theory Dynamical Systems 5 (1985), 285-289. MR 796755
  • [Si] Ya. G. Sinai, Construction of Markov partitions, Funct. Anal. Appl. 2 (1968), 70-80. MR 250352
  • [Sm] S. Smale, Differentiable dynamical systems, Bull. Amer. Math. Soc. 73 (1967), 747-813. MR 228014
  • [Sp] G. Springer, Introduction to Riemann surfaces, Addison-Wesley Publ. Co., Reading, MA, 1957. MR 92855
  • [St] H. M. Stark, An introduction to number theory, Markham Publ. Co., Chicago, 1970. MR 253973
  • [T] P. Tukia, On discrete groups of the unit disk and their isomorphisms, Ann. Acad. Sci. Fenn., Series A, I. Math. 504 (1972), 5-44. MR 306487
  • [V] B. L. Van der Waerden, Modern algebra, vol. I, Frederick Ungar Publ. Co., NY, 1949. MR 29363
  • [W] B. Weiss, Subshifts of finite type and sofic systems, Monatsh. Math. 77 (1973), 462-474. MR 340556

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1991): 58F11, 58F17

Retrieve articles in all journals with MSC (1991): 58F11, 58F17


Additional Information

DOI: https://doi.org/10.1090/S0273-0979-1991-16076-3

American Mathematical Society